Document Detail


Myoclonus due to chlorambucil in two adults with lymphoma.
MedLine Citation:
PMID:  9034417     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
OBJECTIVE: To report myoclonus due to chlorambucil therapy in two adults with lymphoma, and to review the literature of chlorambucil neurotoxicity in adults. CASE SUMMARIES: Case 1: An 81-year-old man with lymphoma being treated with chlorambucil developed jerking movements and stiffness that persisted for 3 days and intensified at night. The dosage of chlorambucil was decreased with a subsequent decrease in symptomatology. Resolution of the myoclonus occurred with discontinuation of the chlorambucil. Rechallenge evoked a return of tremors the next day that later became constant and again resolved on discontinuation of chlorambucil. Case 2: A 75-year-old woman with lymphoma being treated with chlorambucil developed jerking movements in her limbs, particularly in her arms and right hip. The symptoms were so severe they prevented the patient from leaving her house. All symptoms resolved within 2-3 days after the cycle was completed and did not return. She was diagnosed as having had chlorambucil-induced myoclonus. DATA SOURCES: Searches were performed on MEDLINE, CancerLit, and Science Citation Index Review to identify reports and articles discussing chlorambucil-induced neurotoxicity, particularly myoclonus. DISCUSSION: Chlorambucil-induced myoclonus has been described in overdose situations and in the treatment of nephrotic syndrome in children. Three cases of reversible myoclonic activity associated with high-dose chlorambucil in adults have also been described. In each case, the myoclonus resolved following discontinuation of the drug. Only one other conclusive case of low-dose chlorambucil-induced myoclonus in an adult has been described. The two cases presented here are unique in that the myoclonus occurred in adults receiving low-dose chlorambucil who had no myoclonus before or after treatment with the drug. CONCLUSIONS: From the cases reviewed, it appears that chlorambucil may induce myoclonus in adults receiving therapeutic dosages of chlorambucil. The neurologic status of patients receiving chlorambucil should be followed closely during treatment. If myoclonus develops, drug-induced myoclonus should be considered, as well as discontinuation of the drug.
Authors:
A R Wyllie; C D Bayliff; M J Kovacs
Related Documents :
9622047 - Risperidone-induced galactorrhea associated with a prolactin elevation.
94217 - Chequered localized pseudoxanthoma elasticum: a variety of christensen's exogenous pseu...
24116117 - Fallopian tube prolapse after hysterectomy: a systematic review.
3709557 - Amiodarone-induced torsades de pointes.
15942497 - Inflammatory myofibroblastic tumor of the orbit presenting as a subconjunctival mass.
11064677 - Fatal methane and cyanide poisoning as a result of handling industrial fish: a case rep...
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  The Annals of pharmacotherapy     Volume:  31     ISSN:  1060-0280     ISO Abbreviation:  Ann Pharmacother     Publication Date:  1997 Feb 
Date Detail:
Created Date:  1997-05-13     Completed Date:  1997-05-13     Revised Date:  2007-11-15    
Medline Journal Info:
Nlm Unique ID:  9203131     Medline TA:  Ann Pharmacother     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  171-4     Citation Subset:  IM    
Affiliation:
Department of Pharmacy Services, London Health Sciences Centre, Ontario, Canada.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Aged
Aged, 80 and over
Antineoplastic Agents / adverse effects*,  therapeutic use
Chlorambucil / adverse effects*,  therapeutic use
Female
Humans
Leukemia, Lymphocytic, Chronic, B-Cell / drug therapy
Lymphoma, Non-Hodgkin / drug therapy
Male
Myoclonus / chemically induced*
Chemical
Reg. No./Substance:
0/Antineoplastic Agents; 305-03-3/Chlorambucil

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Lactic acidosis and fatal myocardial failure due to clozapine.
Next Document:  Possible serotonin syndrome associated with tramadol and sertraline coadministration.